Pharmaceutical

Synthetic cannabinoids linked to life-threatening, unexplained bleeding

blood cells1 Synthetic cannabinoids linked to life threatening, unexplained bleedingMore than 200 people in nine states developed serious, unexplained bleeding after using synthetic cannabinoids, which health officials say may have been laced with rat poison. Five of those who fell ill have died, the Centers for Disease Control and Prevention (CDC) warned.

The first case of life threatening vitamin K-dependent antagonist coagulopathy following synthetic cannabinoid use was reported in Illinois on March 3, 2018. Since then, there have been 202 reports of the condition, including 164 cases in Illinois and 20 in Maryland. Florida, Indiana, Kentucky, Missouri, Pennsylvania, Virginia and Wisconsin reported six cases each. About half of the patients tested positive for brodifacoum, a highly lethal vitamin K antagonist anticoagulant used in commercially sold rat poison.

Synthetic cannabinoids are sold under a variety of brand names including K2 and Spice. It is illegal to buy or sell the products but they can be found in some novelty stores, gas stations and drug paraphernalia stores. They are often promoted as “natural” or “herbal.”

Those who developed the serious bleeding experienced symptoms including bruising, nosebleeds, excessively heavy menstrual bleeding, hematemesis, hemoptysis, hematuria, flank or abdominal pain, and bleeding from the gums or mouth. Some patients didn’t have symptoms or complained of unrelated issues but were found to have “numerical coagulopathy,” which put them at higher risk of bleeding.

The CDC advised that patients should be considered at high risk of bleeding if they have reported use of are suspected of using synthetic cannabinoids.

The CDC is currently coordinating national surveillance activities for more cases of vitamin K-dependent antagonist coagulopathy in individuals who used synthetic cannabinoids. The CDC is also advising health care professionals to consider vitamin K-dependent antagonist coagulopathy in patients who show signs of bleeding unrelated to injury, and in those with a history of synthetic cannabinoids use. These patients should be screened for the condition and possible cases reported to local or state health departments. These patients should also be asked whether they have donated plasma or blood in the past three months and notify state health departments as necessary.

People who have undergone surgeries or procedures that could result in bleeding should also avoid use of synthetic cannabinoids because the product may be contaminated with a blood thinning agent, which could lead to life-threatening consequences.

According to the National Institute on Drug Abuse, synthetic cannabinoids are human-made chemicals that are either sprayed on dried, shredded material so they can be smoked, or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices. They are called cannabinoids because they are similar to chemicals found in the marijuana plant.

Sources:
CDC
National Institute on Drug Abuse